Alert archive / Nevada / Red Flag Warnings in 2019

Red Flag Warning 3, NWS Reno, NV

August 7, 2019

NWS Reno, NV issued this red flag warning at Aug 7, 2019, 5:25 AM PDT. It took effect at Aug 7, 2019, 2:00 PM PDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2019, 5:25 AM PDT (12:25 UTC)
In effect from
Aug 7, 2019, 2:00 PM PDT
Expired
Aug 8, 2019, 11:00 AM PDT
In force
21 hr
Issued by
NWS Reno, NV

The text

As transmitted.

220 
WWUS85 KREV 071225
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
525 AM PDT Wed Aug 7 2019

NVZ450-458-071330-
/O.CAN.KREV.FW.A.0002.190807T2100Z-190808T1800Z/
Western Nevada Sierra Front-Northern Washoe County-
525 AM PDT Wed Aug 7 2019

...FIRE WEATHER WATCH IS CANCELLED FOR THE WESTERN NEVADA SIERRA
FRONT AND NORTHERN WASHOE COUNTY...

The National Weather Service in Reno has cancelled the Fire
Weather Watch.

While some dry lightning is possible in the Sierra Front and for
northern Washoe County, coverage is expected to remain isolated
with the main threat for numerous fire starts out in the Basin and
Range. Therefore, the fire weather watch has been cancelled.

$$

NVZ453-459-080000-
/O.UPG.KREV.FW.A.0002.190807T2100Z-190808T1800Z/
/O.NEW.KREV.FW.W.0003.190807T2100Z-190808T1800Z/
West Central Nevada Basin and Range-
Mineral and Southern Lyon Counties-
525 AM PDT Wed Aug 7 2019

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM
PDT THURSDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE
WEST CENTRAL NEVADA BASIN AND RANGE AND MINERAL AND SOUTHERN LYON
COUNTIES...

The National Weather Service in Reno has issued a Red Flag
Warning for thunderstorms and strong outflow winds, which is in
effect from 2 PM this afternoon to 11 AM PDT Thursday.

* Affected Area...Fire Zone 453 West Central Nevada Basin and 
  Range and Fire Zone 459 Mineral and Southern Lyon Counties.

* Thunderstorms...A mix of wet and dry storms will develop along
  the eastern Sierra of Mono County and east of Highway 395 in the
  western Nevada Sierra Front this afternoon...pushing northeast
  into the Basin and Range this evening and tonight. There may be
  a decrease in storm coverage overnight followed by additional 
  development Thursday morning.

* Outflow Winds...Erratic winds with gusts up to 55 mph.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
3 follow-up statements
248 
WWUS85 KREV 072152
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
252 PM PDT Wed Aug 7 2019

NVZ453-459-081800-
/O.CON.KREV.FW.W.0003.000000T0000Z-190808T1800Z/
West Central Nevada Basin and Range-
Mineral and Southern Lyon Counties-
252 PM PDT Wed Aug 7 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THURSDAY
FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE WEST CENTRAL
NEVADA BASIN AND RANGE AND MINERAL AND SOUTHERN LYON COUNTIES...

* Changes...None.

* Affected Area...Fire Zone 453 West Central Nevada Basin and 
  Range and Fire Zone 459 Mineral and Southern Lyon Counties.

* Thunderstorms...A mix of wet and dry storms will continue this
  evening through Thursday morning. There may be a decrease in 
  storm coverage overnight followed by additional development 
  Thursday morning.

* Outflow Winds...Erratic winds with gusts up to 55 mph.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
906 
WWUS85 KREV 081100
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
400 AM PDT Thu Aug 8 2019

NVZ453-459-081800-
/O.CON.KREV.FW.W.0003.000000T0000Z-190808T1800Z/
West Central Nevada Basin and Range-
Mineral and Southern Lyon Counties-
400 AM PDT Thu Aug 8 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE WEST
CENTRAL NEVADA BASIN AND RANGE AND MINERAL AND SOUTHERN LYON
COUNTIES...

* Changes...None.

* Affected Area...Fire Zone 453 West Central Nevada Basin and 
  Range and Fire Zone 459 Mineral and Southern Lyon Counties.

* Thunderstorms...A mix of wet and dry thunderstorms are expected
  this morning, with thunderstorm coverage increasing but turning
  wetter late this morning or early this afternoon across the
  Basin and Range. 

* Outflow Winds...Erratic winds with gusts up to 50 mph possible.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
933 
WWUS85 KREV 081746
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1046 AM PDT Thu Aug 8 2019

NVZ453-459-081900-
/O.EXP.KREV.FW.W.0003.000000T0000Z-190808T1800Z/
West Central Nevada Basin and Range-
Mineral and Southern Lyon Counties-
1046 AM PDT Thu Aug 8 2019

...RED FLAG WARNING WILL EXPIRE AT 11 AM PDT THIS MORNING FOR
THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE WEST CENTRAL
NEVADA BASIN AND RANGE AND MINERAL AND SOUTHERN LYON COUNTIES...

Storms from overnight are weakening and moving out of the area. 
Another round of strong thunderstorms will move through the 
region today, but these storms are expected to produce heavy 
rain, hail 0.5-1" and strong gusty winds up to 40-50 mph.


$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 7, 3:40 AM PDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 7, 3:40 AM PDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Reno NV
340 AM PDT Wed Aug 7 2019

.SYNOPSIS...

Low pressure approaching the area will bring chances for
thunderstorms today and Thursday, mainly east of Highway 395. Fire
weather concerns expected today due to dry lightning strikes.
Chances for storms continue on Thursday with a few stronger but
wetter storms possible. Dry weather is expected for the weekend
with increased winds and below average temperatures.

&&

.SHORT TERM...Today through Friday.

Water vapor imagery currently depicting an upper level low off
the Pacific Northwest with a secondary low about 900 miles due
south. These two features will be in control of our weather
through Friday as they draw up moisture from the south, increase
instability and provide thunderstorm chances today and Thursday.

The main concerns over the next few days:

* Today: Areas of fast moving, high based storms with dry
  lightning and new fire starts possible. Storms forming mainly
  east of Highway 395. Red Flag Warning issued, see Fire Weather
  discussion for details.

* Thursday: Another round of storms favoring areas roughly east of
  Highway 395. Stronger and wetter storms with possible isolated
  severe storms mainly across the western Nevada Basin and Range.

* Friday: Increasing winds, areas of critical fire weather
  conditions and possible fire growth from earlier lightning starts.

First indications of upper level moisture moving in with radar
showing very light showers or virga fast tracking from Mono Lake
through Reno and into Oregon. These fast moving storms will herald
the dry lightning threat later today and tonight as daytime
heating increases instability and thunderstorms begin to develop.

Best storm potential will stay mainly east of Reno and the highway
395 corridor through Mono County. Development along the Pine Nuts
and Virginia range is possible but more favored east of US-95.
The dry lightning threat continues overnight into Thursday morning
with the presence of upper level forcing. As such, Red Flag
Warning continues into Thursday morning.

Thursday afternoon will see another round of storms developing
mainly east of Highway 395. The character of these storms will
transition to stronger and wetter storms as instability and moisture
increase through the day. As the southern upper low tracks across
western Nevada, this will provide dynamic forcing aloft, an
ingredient we are usually lacking on average for thunderstorm
development. As such, some modest shear and forcing aloft may
result in stronger storms with some isolated severe cells possible
particularly east of US-95 across west-central Nevada.

By Friday, showers and storms push out of the region, but winds
will be on the increase with wind gusts of 30-35 mph possible by
the afternoon. May result in fire growth if lighting sparked
fires develop from storms today and Thursday. Fuentes

.LONG TERM...Saturday through next Wednesday...

Low pressure will move into far northern California and Oregon
Saturday. This will continue the cooling trend from late week with
temperatures bottoming out around 10 degrees below average (70s and
80s). Afternoon gusts Saturday still look in the 25-35 mph range
with thermal gradients remaining elevated across the region. This
could be particularly concerning if many new lighting-sparked fires
develop from storms Wednesday and Thursday.

Of some note will be the chilly morning Sunday. The Sierra could
even see some frost Sunday morning as temperatures are expected to
bottom out near freezing for several hours in the colder valleys and
away from Lake Tahoe.

Temperatures are expected to rebound rapidly going into next week as
the ridge of high pressure begins to rebuild into the Desert
Southwest. There are some temperature discrepancies by next Tuesday
and Wednesday as the 00Z EPS (ECMWF ensemble), and less so the GEFS,
show considerable spread in the pattern with some chance of a trough
developing near the Pacific coast by the middle of next week. This
will affect breezes (more with trough) and temperatures (range from
upper 80s to upper 90s for lower valleys). -Snyder/Zach

&&

AVIATION...

Showers/virga ongoing this morning over far eastern California and
into western Nevada. Coverage has been increasing as a fairly subtle
upper disturbance works north over central and southern California.
Very isolated (5-10% chance) lightning and sudden wind gusts to
around 25 kts cannot be ruled out this morning west of KNFL/KLOL;
however, the main chance remains this afternoon and evening east of
Highway 395 in Nevada and down into Mono County.

Thunderstorms are expected to start on the east side of the Sierra
in the early afternoon and move into west-central Nevada during the
late afternoon and early evening. Dry low-levels today increase the
chances for strong outflow winds in excess of 40 knots. Increasing
low level moisture Thursday could allow stronger storms to develop
with an increasing threat of heavy rain and hail up to 0.5-1".

Dry weather is expected to return Friday and last through early next
week. Stronger afternoon breezes can be expected on Friday and
Saturday with gusts 20-30 kts. -Snyder/Zach

&&

FIRE WEATHER...

Changes: Upgraded to red flag warning for 453/459 and dropped watch
         for 450/458.

Confidence remains high that we will see isolated-scattered showers
and thunderstorms Wednesday through Thursday with storms exhibiting
a mix of wet and dry characteristics Wednesday through Thursday
morning. Storms then show a trend toward stronger and wetter for
Thursday afternoon.

For Wednesday-Thursday morning, the best chance for dry storms exist
as the initial wave of deeper moisture works into the region. Storms
should fire along the eastern Sierra of Mono County and Sierra Front
and extend north into northern Washoe County during the afternoon,
then gradually shift east to around Hwy 95 during the evening. While
some dry lightning is possible and even expected into far western NV
(zones 450/458) today, coverage is expected to be highest from the
Pine Nut/Virginia Ranges up to Pyramid Lake and points eastward into
west-central Nevada. Therefore, the red flags today were limited to
those areas with headlines deemed sufficient farther west.

Right now it appears there could be a break or general decrease in
storms overnight although some simulations keep isolated
showers/storms going overnight. As a stronger disturbance approaches
Thursday morning, these showers/storms may begin to increase in
coverage with storms remaining elevated at least through mid-
morning. So expect some lightning starts Wednesday afternoon/evening
and then possibly a few overnight and Thursday morning as well.
Gusty and erratic outflow winds, possibly to around 45 kts or so,
will accompany showers/storms which may disrupt the typical
afternoon winds along the eastern Sierra Wednesday.

By Thursday afternoon/evening, storms will deepen and more will
become strong and capable of heavy rain, hail, and gusty outflow
winds. A few starts can't be ruled out, but more rain will accompany
the storms. A few storms may linger into Thursday night but we
expect drier and more stable air to begin filtering into the region
Friday. Gusty southwest to west winds Friday-Saturday could reach to
around 35 mph in some areas with sustained winds 15-20 mph. So while
it will cool down and humidity levels will rise, these winds could
pose a risk to ongoing fires. -Snyder/Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 2 PM this afternoon to 11 AM PDT Thursday
     NVZ453-459.

CA...None.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:08 PM PDTSpecial Weather StatementREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey52 min
Aug 7, 1:31 PM PDTSpecial Weather StatementREVStorey29 min
Aug 7, 3:28 PM PDTSpecial Weather StatementREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more107 min
Aug 7, 4:22 PM PDTSpecial Weather StatementREVStorey38 min
Aug 7, 4:55 PM PDTSpecial Weather StatementREVStorey35 min

Nearby

Red Flag Warnings in Nevada, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.